Get The Facts
Drug-induced liver injury (DILI) is uncommon but may occur with prescription medications, over-the-counter preparations, vitamins, dietary supplements and herbs.
More than 1,000 medications and herbal products have been associated with DILI. Severe DILI can lead to liver transplantation or can be fatal in some cases and is responsible for half of all acute liver failures in the United States, with acetaminophen being the most common cause.
LiverTox website provides information on liver injury attributable to prescription and nonprescription medications, herbal and dietary supplements. This website is a great resource for patients and clinicians. Some facts about acetaminophen include:
- Alcohol consumption substantially increases the risk of acute liver failure with the accompanied use of acetaminophen
- Patients with liver disease or cirrhosis may take acetaminophen and should consult with their healthcare provider to determine the appropriate dose for them
- Acetaminophen itself does not cause chronic liver disease
Over-the-Counter Medications with Acetaminophen
Acetaminophen is an active ingredient in more than 200 medications, including popular over-the-counter headache and cold remedies such as DayQuil, NyQuil, Anacin-3, Sudafed, Theraflu, Contac, Benadryl, Zicam and many others.
Only one tablespoon of NyQuil or DayQuil contains 325 milligrams of acetaminophen. Since the standard recommended dose of both of these products is two tablespoons, most people will consume 650 mg in a single dose. It is extremely important to take the medication as directed on the package label and not to exceed the recommended dose.
See common over-the-counter and prescription medications that contain acetaminophen.
The Dangers of Liquid Medications
The liquid forms of these medications containing acetaminophen are particularly problematic. Many people simply take a gulp of medicine, rather than carefully measuring out a dose. Not measuring the dose significantly increases the risk of going beyond the limit for liver safety.
All such liquid products should be carefully measured and taken as directed on the package label. It is crucial to never combine acetaminophen-containing products. Such combinations may very quickly put you at serious risk of liver toxicity or liver failure.
Carefully read the labels of all over-the-counter medications, as well as all prescription medications, to be certain that you never consume more than the recommended dose of acetaminophen in any 24-hour period.